Introduction: Over the last few years the use of anabolic steroids has become increasingly common amongst amateur athletes and for aesthetic purposes. As a result, the adverse events related to their use are being seen more frequently. Methandrostenolone is an anabolic steroid which is widely available and has been used for both performance enhancement and aesthetic purposes. This drug has also been reported to cause cholestasis of the intra-hepatic bile ducts resulting in elevated aminotransferases, hyperbilirubinemia and clinical jaundice. However, to the best of our knowledge this agent has not been previously reported to cause pancreatitis or acute kidney injury.
Case presentation: In this paper, we report the case of a 50-year-old man of Indian descent who presented with a six week history of diffuse abdominal pain, anorexia and weight loss following an eight week cycle of methandrostenolone use. At initial presentation, his lipase level was 785 U/L, bilirubin was 922 μmol/L and creatinine was 200 U/L while his aspartate aminotransferase and alanine aminotransferase levels were only mildly elevated at 61 U/L and 56 U/L respectively. His lipase peaked on day nine at >3000 U/L whilst his creatinine level was 299 U/L. Imaging was consistent with acute pancreatitis while a liver biopsy was consistent with intra-hepatic cholestasis and a kidney biopsy revealed evidence of acute tubular necrosis.
Conclusion: Both acute pancreatitis and acute kidney injury have rarely been reported with anabolic steroid use and they have not been previously reported to occur in the same patient. This case demonstrates some potentially new and serious adverse consequences occurring with the use of anabolic steroids, of which physicians need to be aware.